Hennepin County Medical Examiner Andrew Baker has said that the police actions were the main cause of George Floyd’s death, not drugs.
On April 9, Baker testified in the ongoing murder trial of former police officer Derek Chauvin.
Baker said in court that the direct cause of Floyd’s death was lack of oxygen or asphyxiation, and not drug use or heart complications.
The medical examiner’s comments come after the 46-year-old black man was found to have fentanyl and methamphetamine in his system. He also said that Floyd’s pre-existing heart conditions were ‘not the direct causes of his death’.
The drugs found in Floyd’s system are currently at the center of Chauvin’s defense.
“That’s cardiopulmonary arrest complicating law enforcement subdual, restraint, and neck compression,” Baker said on the stand, as per Buzzfeed News. “That was my top line then, it would stay my top line now.”
Baker explained that due to his heart condition, Floyd’s arrest and altercation with the accused Minneapolis officers will have caused him stress, leading to his heart beating faster and therefore requiring more oxygen.
The medical examiner then described the police’ actions as having ‘tipped [Floyd] over the edge.’
Supporting Baker’s stand, Dr. Martin Tobin, —a pulmonary and critical care specialist for the past 40 years— also believes that Floyd’s drug use and heart condition were not the direct cause of his death.
“[Floyd] is jammed down against the street, so the street is playing a major role in preventing him from expanding his chest,” Tobin said. “He’s against a hard asphalt street, so the way they’re pushing down on his handcuffs combined with the street… it was almost to the effect that if a surgeon had gone in and removed the lung.”
Meanwhile Bill Smock — a police surgeon familiar with fentanyl overdose cases— also agrees that Floyd’s death was not due to a fentanyl overdose.
“We watch those videos, he’s breathing, he’s talking, he’s not snoring, he’s saying, ‘Please get off me, I can’t breathe,’” Smock said. “That is not a fentanyl overdose, that is someone begging to breathe.”